Create Account | Sign In: Author or Forum

Search Symptoms

Category: Family Medicine | Internal Medicine | Neurology | Psychiatry | Journal

Back to Journal Articles

Sedatives, Hypnotics Linked to Suicide Risk in Elderly

Last Updated: June 08, 2009.

Older individuals taking sedative or hypnotic drugs may have a higher risk of suicide, according to research published June 4 in BMC Geriatrics.

MONDAY, June 8 (HealthDay News) -- Older individuals taking sedative or hypnotic drugs may have a higher risk of suicide, according to research published June 4 in BMC Geriatrics.

Anders Carlsten and Margda Waern of Gothenburg University in Sweden analyzed data from 85 cases of suicide among individuals aged 65 years and older, who were matched to 153 controls. The researchers interviewed close informants for the suicide cases and checked primary care and psychiatric records for the entire group.

The researchers found that having a prescription for a sedative was associated with a much higher risk of suicide after adjustment for anxiety disorders (odds ratio, 11.8), and the risk was elevated even after adjustment for any DSM IV disorder (odds ratio, 4.4). Having a current prescription for a hypnotic was also associated with higher suicide risk after adjustment (odds ratio, 4.2). Antipsychotic and antidepressant medications weren't linked to suicide risk after adjustment for relevant disorders.

"In the present study, sedatives and hypnotics were related to increased risk for late-life suicide. Clinicians need to be aware of this as these drugs are widely prescribed to the elderly. A careful evaluation of the suicide risk should be carried out when an elderly person presents with symptoms of anxiety and sleep disturbance," the authors write.

Abstract
Full Text


Previous: Surgery Improves Spondylolisthesis Outcomes Next: Exercise Prevents Obesity Due to Prenatal Undernutrition

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion: